Alert archive / Rhode Island / Flood Watches in 2018

Flood Watch 3, NWS Boston/Norton, MA

February 10, 20185 counties in Rhode Island; 4 counties in Massachusetts

NWS Boston/Norton, MA issued this flood watch at Feb 10, 2018, 2:15 PM EST for 5 counties in Rhode Island; 4 counties in Massachusetts. It took effect at Feb 10, 2018, 10:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2018, 2:15 PM EST (19:15 UTC)
In effect from
Feb 10, 2018, 10:00 PM EST
Expired
Feb 11, 2018, 10:00 PM EST
In force
24 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Barnstable County, MA, Bristol County, MA, Norfolk County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 23 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2018-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2018-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WGUS61 KBOX 101915
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Taunton MA
215 PM EST Sat Feb 10 2018

MAZ017>022-RIZ001>007-110315-
/O.NEW.KBOX.FA.A.0003.180211T0300Z-180212T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Taunton, Brockton, Plymouth, Fall River, 
New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, and Newport
215 PM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT FROM 10 PM EST THIS EVENING THROUGH
SUNDAY EVENING...

The National Weather Service in Taunton has issued a

* Flood Watch for portions of southeastern Massachusetts and 
  Rhode Island, including the following areas, in southeastern 
  Massachusetts, Barnstable, Bristol, and Plymouth. In Rhode 
  Island, Bristol, Kent, Newport, Providence, and Washington. 

* From 10 PM EST this evening through Sunday evening

* Periods of rain will be heavy at times tonight into Sunday
  evening. Rainfall amounts of 1 to 2 inches are anticipated but
  localized 2.50 to 3 inch amounts are possible. The greatest risk
  for these higher amounts will be near the south coast. This will
  bring the potential for pockets of urban and poor drainage
  street flooding.

* In addition...if the higher rainfall amounts materialize minor
  flooding would be possible at the Pawtuxet River at Cranston,
  the Pawcatuck River at Westerly, as well as the Wood River at
  Hope Valley. Some small streams and creeks may also experience
  minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

Frank
4 follow-up statements
341 
WGUS61 KBOX 110737
FFABOX

Flood Watch
National Weather Service Taunton MA
237 AM EST Sun Feb 11 2018

MAZ017>022-RIZ001>007-111600-
/O.CON.KBOX.FA.A.0003.000000T0000Z-180212T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Taunton, Brockton, Plymouth, Fall River, 
New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, and Newport
237 AM EST Sun Feb 11 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flood Watch continues for

* Most of Rhode Island and Southeast Massachusetts.

* Through this evening

* Rainfall totals of 1 to 2 inches, with up to 3 inches in a few
  locations, may produce significant flooding of urban and poor
  drainage areas, especially in areas that tend to flood in heavy
  rain.

* Minor flooding is also possible along the Pawtuxet, Pawcatuck,
  and Wood Rivers in Rhode Island, especially if rainfall amounts
  of 3 inches fall over a large area. This could also flood some
  smaller streams as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means that flooding is possible. Do not drive
through flooded roads. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$
909 
WGUS61 KBOX 111607
FFABOX

Flood Watch
National Weather Service Taunton MA
1107 AM EST Sun Feb 11 2018

MAZ017>022-RIZ001>007-120000-
/O.CON.KBOX.FA.A.0003.000000T0000Z-180212T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Taunton, Brockton, Plymouth, Fall River, 
New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, and Newport
1107 AM EST Sun Feb 11 2018

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

The Flood Watch continues for

* Most of Rhode Island and Southeast Massachusetts.  

* Through this evening.

* Rainfall totals of 1 to 2 inches, with up to 3 inches in a few 
  locations, may produce significant flooding of urban and poor 
  drainage areas, especially in areas that tend to flood in 
  heavy rain. 

* Minor flooding is also possible along the Pawtuxet, Pawcatuck, 
  and Wood Rivers in Rhode Island, especially if rainfall 
  amounts of 3 inches fall over a large area. This could also 
  flood some smaller streams as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means that flooding is possible. Do not drive
through flooded roads. Those living in areas prone to flooding
should be prepared to take action should flooding develop.

&&

$$
294 
WGUS61 KBOX 112109
FFABOX

Flood Watch
National Weather Service Taunton MA
409 PM EST Sun Feb 11 2018

MAZ017>022-RIZ001>007-120300-
/O.CON.KBOX.FA.A.0003.000000T0000Z-180212T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Taunton, Brockton, Plymouth, Fall River, 
New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, and Newport
409 PM EST Sun Feb 11 2018

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

The Flood Watch continues for

* Portions of southeastern Massachusetts and Rhode Island, 
  including the following areas, in southeastern Massachusetts, 
  Barnstable, Bristol, and Plymouth. In Rhode Island, Bristol, 
  Kent, Newport, Providence, and Washington. 

* Until 10 PM EST this evening

* Rainfall totals of 1 to 2 inches, with up to 3 inches in a few 
  locations, may produce significant flooding of urban and poor 
  drainage areas, especially in areas that tend to flood in 
  heavy rain. 

* Minor flooding is also possible along the Pawtuxet, Pawcatuck, 
  and Wood Rivers in Rhode Island, especially if rainfall 
  amounts of 3 inches fall over a large area. This could also 
  flood some smaller streams as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means that flooding is possible. Do not drive
through flooded roads. Those living in areas prone to flooding
should be prepared to take action should flooding develop.

&&

$$
354 
WGUS61 KBOX 120254
FFABOX

Flood Watch
National Weather Service Taunton MA
954 PM EST Sun Feb 11 2018


MAZ017>022-RIZ001>007-120400-
/O.EXP.KBOX.FA.A.0003.000000T0000Z-180212T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Taunton, Brockton, Plymouth, Fall River, 
New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, 
Foster, Smithfield, Providence, Coventry, West Greenwich, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
Westerly, and Newport
954 PM EST Sun Feb 11 2018

...FLOOD WATCH WILL EXPIRE AT 10 PM EST THIS EVENING...

The Flood Watch for portions of southeastern Massachusetts and
Rhode Island will expire at 10 PM EST this evening.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flood watch went out at Feb 10, 9:40 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 10, 9:40 AM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
940 AM EST Sat Feb 10 2018

.SYNOPSIS...

Low pressure waves will move along a slow moving cold front
tonight and Sunday...bringing periods of rain. Some heavy rain
is possible across RI and Southeast Mass. High pressure builds
back into the region Monday through Tuesday bringing dry
weather. Scattered snow or rain showers are possible Tuesday
night into early Wednesday. A cold front will pass through the
area Thursday afternoon or night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

940 am update...

Scattered showers were pretty much confined to the south coast
and Cape at mid morning. This a result of the low level jet
coupled with some land/sea interface. Across the rest of the
region mainly dry weather prevailed and there were actually some
breaks in the clouds especially across parts of RI/SE MA. We do
expect clouds to fill back in during the afternoon. While we
may see a few spot showers at times especially near the south
coast...dry weather will dominate through 3 or 4 pm or so as
deeper moisture/forcing will remain to our west. We do expect a
shield of rain to overspread the region between 4 and 7 pm from
southwest to northeast as forcing for ascent increases.

High temperatures will range from the upper 40s across parts of
the interior...but some lower to even middle 50s are
anticipated on the coastal plain. The mildest of those readings
should occur across parts of interior RI/SE MA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Cold front either stalls over Southern New England or just south
of the coast. The front should provide a focus for lift,
magnified by a couple of low pressure waves moving along the
front. Meanwhile the south-southwest flow draws plenty of
moisture north over our area to be converted to rain.

How much rain? Precipitable water values are forecast to climb
high. PW climatology shows average values for Feb 11 about 0.37
inches with the 1.25 Std Dev value around 0.8 and record values
around 1.2 inches. The GFS forecasts 1.4 inches to the south
coast and the NAM forecasts 1.5 inches. These are easily 3+ Std
Deviations above normal. Between this and the available lift,
and also given the extended period of this precipitation, it is
reasonable to expect 1-2 inches of rain with potential for local
higher amounts. The heavier amounts should be south of the Mass
Pike. Current forecast data suggests the heaviest amounts along
the South Coast, but this projection could shift if the next
couple of forecasts data sets shift.

So Saturday night through Sunday night look wet. The rain will
come in periods, as each low pressure wave moves through. This
may be generate some flooding. Given the time of year and
expected location of heaviest rain, expect minor flooding at
most. The best chance for flooding looks like urban/poor
drainage flooding.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights...

* No significant precipitation expected during this forecast
  period
* Mostly milder than normal temperatures except for a couple of days

Discussion...

Broad high latitude trough over northern Hudson Bay and low latitude
ridge in vicinity of Florida extending into the southwest Atlantic
results in fast west to east flow aloft over the area and fairly
tight thermal gradient across New England. The NAO is expected to
remain positive through this period and hence the inability for any
cold air to stay locked in place for more than 24 to 48 hours. A
negative PNA is also contributing to what looks to be a relatively
mild non-wintery forecast period as a whole this coming week. At
this time, it looks like only Tuesday and Friday may have
temperatures near or a little below normal with the rest of the long
term forecast period characterized by above normal temperatures.

A few day to day highlights follow:

Monday...Cold air starts to filter into the region but very slowly
with high temperatures still above normal, probably mid to upper 40s
in all areas except the higher terrain of NW MA.

Monday night and Tuesday...Will feel more like winter even if it
doesn't look like it. After low temperatures generally in the upper
teens and 20s Monday night, highs on Tuesday will likely top out
fairly close to normal in the mid or upper 30s with lots of
sunshine.

Tuesday night/Wednesday...A weak and fast moving upper level short
wave trough will likely have limited lift and moisture but perhaps
enough for scattered snow showers north and scattered rain or snow
showers south Tuesday night into early Wednesday. Warm advection
takes hold during Wednesday and temperatures will likely rebound
into the mid to upper 40s.

Thursday/Friday...Another fast moving and relatively sheared short
wave trough moves through with a cold front at the surface Thursday
afternoon/night. This system, too, looks to be moisture starved and
so will keep POPs low for now. Mild boundary layer temperatures will
keep ptype as mostly rain except for scattered snow showers or
flurries Thursday night over the high terrain of NW MA as colder air
moves in. Somewhat more robust cold air, albeit probably for only a
limited time, advects into New England on Friday with model
consensus 850 mb temperatures projected to drop to somewhere between
-8C and -14C. This would result in high temperatures near to
 perhaps a little below normal on Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Today... Moderate confidence. IFR to MVFR Cigs were the main
story at mid morning. Much of the region should see temporary
improvement to MVFR and even brief VFR conditions by early
afternoon. However...conditions should deteriorate again
between 21z and 00z as a shield of rain overspreads the region
from southwest to northeast.

Tonight through Sunday night...Moderate confidence.

Rain spreads across Southern New England tonight and lingers
through Sunday night. The rain will vary in intensity, with
periods of heavy rain accompanied by lower cigs and lower vsbys.
Generally IFR conditions are expected. Greatest risk for IFR and
LIFR conditions will be across RI and Southeast Mass. But even
in that area there will be short periods of improvement, possibly
all the way to MVFR.

KBOS Terminal...Moderate confidence in TAF. Improvement to MVFR
expected by afternoon before conditions deteriorate again this
evening.

KBDL Terminal...Moderate to high confidence in TAF. Improvement
to MVFR expected by lunchtime before conditions deteriorate
again later this afternoon/early this evening.

Outlook /Monday through Wednesday/...

Monday through Tuesday...High confidence. VFR conditions expected.

Tuesday night...Moderate confidence. Mostly VFR ceilings but areas
of MVFR ceilings/visibilities possible in scattered snow showers
north and rain or snow showers south.

Wednesday...High confidence. VFR or becoming VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Today and tonight...Moderate to high confidence. Warm air moving
over the colder water will create a temperature inversion.
Meanwhile southwest winds aloft will increase to 40-45 knots,
but will have trouble mixing to the surface given that
temperature inversion. Expect wind gusts of 20-25 knots today,
highest over our eastern outer-waters. Winds will then diminish
tonight.

Sunday and Sunday night...Moderate confidence.

Cold front moves south over the eastern waters, with northeast
winds on the north side of the front and southwest winds on the
south side of the front. Wind directions will be determined by
how far south the front goes before stalling. At this time we
maintain southwest winds on the southern waters. Winds on the
southern outer waters will increase to near 25 knots.

The persistent fetch will cause building seas on the southern
waters, and this building may extend into the eastern outer
waters as well. Seas should build to 5-10 feet on the southern
waters and 5-6 feet in the east. We will be adding Small Craft
Advisories to several of our southern waters for rough seas and
borderline wind. Rain and fog will also reduce visibility for
mariners at times.

Outlook /Monday through Wednesday/...

Confidence...Moderate

Conditions may approach Small Craft Advisory thresholds for Monday
into Monday night with NW winds accompanied by moderate cold
advection along with some leftover seas in the wake of the Sunday
system. Another period of approaching Small Craft Advisory level
westerly winds is possible Tuesday night into Wednesday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 AM Sunday to 6 AM EST Monday for
     ANZ235-237.
     Small Craft Advisory until 10 PM EST this evening for ANZ250-
     254.
     Small Craft Advisory from 1 AM Sunday to 6 AM EST Monday for
     ANZ254>256.

&&

SYNOPSIS...WTB/Thompson
NEAR TERM...Frank/Thompson
SHORT TERM...WTB
LONG TERM...Thompson
AVIATION...Frank/WTB/Thompson
MARINE...WTB/Thompson
Hazardous weather outlook, Feb 10, 3:53 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
353 AM EST Sat Feb 10 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-110900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
353 AM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected today, but rain, heavy at times,
will move into southern New England tonight. The rain could cause
local urban and poor drainage flooding. There is also a possibility
that areas of dense fog may develop tonight, especially where there
remains a snow cover.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall may produce urban and poor drainage flooding mainly
from the Mass Pike to the south coasts of Massachusetts and Rhode
Island during Sunday. The highest risk is forecast across northeast
Connecticut, Rhode Island and southeastern Massachusetts, where there
is also the potential for a few streams or tributary rivers to go
into flood.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to relay heavy rain or any flooding
reports late tonight and Sunday.

ANZ230>237-250-251-254>256-110900-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
353 AM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Thompson

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:34 AM ESTSmall Craft AdvisoryBOX3 days

Nearby

Flood Watches in Rhode Island, 2018Flood Watches in Massachusetts, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.